Alert archive / New Mexico / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 23, NWS Albuquerque, NM

May 19, 2018Curry County, Roosevelt County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at May 19, 2018, 9:55 PM MDT for Curry County, Roosevelt County, New Mexico. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2018, 9:55 PM MDT (03:55 UTC)
Expired
May 19, 2018, 11:00 PM MDT
In force
65 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Curry County, NM, Roosevelt County, NM

The radar

The Cannon AFB radar (KFDX), 38 km from the middle of the area, began a volume at 03:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 3.9 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2018-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1032 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2018-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1032 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1715 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

541 
WUUS55 KABQ 200355
SVRABQ
NMC009-041-200500-
/O.NEW.KABQ.SV.W.0023.180520T0355Z-180520T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
955 PM MDT SAT MAY 19 2018

The National Weather Service in Albuquerque has issued a

* Severe Thunderstorm Warning for...
  Northwestern Roosevelt County in east central New Mexico...
  Southwestern Curry County in east central New Mexico...

* Until 1100 PM MDT.

* At 954 PM MDT, a severe thunderstorm was located 11 miles 
  southeast of Tolar, or 26 miles southeast of Fort Sumner, moving 
  east at 10 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Melrose and Floyd. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

Accumulations of hail on roads can create very slick and hazardous
driving conditions.

&&

LAT...LON 3420 10386 3437 10393 3452 10358 3426 10346
TIME...MOT...LOC 0354Z 251DEG 5KT 3431 10381 

HAIL...1.50IN
WIND...60MPH
 
$$

54
2 follow-up statements
124 
WWUS55 KABQ 200412
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
1012 PM MDT SAT MAY 19 2018

NMC009-041-200500-
/O.CON.KABQ.SV.W.0023.000000T0000Z-180520T0500Z/
Roosevelt-Curry-
1012 PM MDT SAT MAY 19 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM MDT
FOR NORTHWESTERN ROOSEVELT AND SOUTHWESTERN CURRY COUNTIES...

At 1012 PM MDT, a severe thunderstorm was located 11 miles southwest
of Melrose, or 26 miles west of Portales, moving east at 5 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Melrose.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Accumulations of hail on roads can create very slick and hazardous
driving conditions.

&&

LAT...LON 3421 10381 3438 10387 3452 10358 3426 10346
TIME...MOT...LOC 0412Z 251DEG 5KT 3432 10378 

HAIL...1.50IN
WIND...60MPH
 
$$

54
652 
WWUS55 KABQ 200458
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
1058 PM MDT SAT MAY 19 2018

NMC009-041-200508-
/O.EXP.KABQ.SV.W.0023.000000T0000Z-180520T0500Z/
Roosevelt-Curry-
1058 PM MDT SAT MAY 19 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ROOSEVELT AND
SOUTHWESTERN CURRY COUNTIES WILL EXPIRE AT 1100 PM MDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore the warning will be
allowed to expire.

LAT...LON 3421 10381 3438 10387 3452 10358 3426 10346
TIME...MOT...LOC 0458Z 251DEG 5KT 3434 10371 

$$

54

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 5:23 PM MDT, 4 hours 32 minutes earlier.

Area forecast discussion, May 19, 5:23 PM MDT, 4 hours 32 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
523 PM MDT Sat May 19 2018

.AVIATION...
00Z TAF CYCLE
Low level moisture has increased from the central mountains eastward
across the northeast and east central plains this afternoon, and
isolated showers and thunderstorms have formed during the mid
afternoon hours. These storms will move eastward through early this
evening with erratic and strong wind gusts and hail possible in the
vicinity of storms. A backdoor cold front will move across the
northeast plains early this evening and continue south and west
across the plains tonight. Isolated thunderstorms are expected to
continue across the northeast and east central plains through
midnight. Strong east to southeast winds will develop in the gaps
east of the central mountains after midnight. East winds at KABQ will
gust to near 40 knots between 08Z and 13Z Sunday morning. Scattered
MVFR ceilings will develop late tonight across the eastern plains and
continue into the afternoon hours.

28

&&

.PREV DISCUSSION...243 PM MDT Sat May 19 2018...
.SYNOPSIS...
A strong back cold door front will slide south and west across
eastern New Mexico tonight. East winds will increase in the Rio
Grande Valley overnight with gusts up to 50 mph possible below
canyons. This front will force moisture westward to the Continental
Divide Sunday and set the stage for showers and storms for central
and eastern New Mexico through Tuesday. Temperatures will also cool
below normal for much of central and eastern New Mexico behind this
front. An upper level trough will then approach western New Mexico
Wednesday and force moisture back into eastern New Mexico for the
remainder of the week. Temperatures will warm above normal once again
starting Wednesday or Thursday.

&&

.DISCUSSION...
Showers and storms are developing along the Sangre de Cristo Mts
this afternoon where low level moisture pushed south and west into
the region overnight. 19Z LAPS analysis shows abundant instability
across northeastern NM in a large area surrounding the SPC slight
risk. The latest HRRR/RAP and HREF-2 solutions indicate storms will
move east-southeast across the northeast thru 04Z followed by the
next strong frontal push in its wake.

Strong gap winds are anticipated within the middle Rio Grande Valley
from Santa Fe southward to ABQ and canyons east of Socorro and the
Tularosa Valley. Surprisingly MOS guidance is not showing winds too
strong along the lower Rio Grande Valley so confidence was not high
enough for a Wind Advisory at this time. Areas from near Santa Fe to
Placitas, Bear, Embudo, Tijeras, and Hells Canyon could see a brief
burst of high winds as moisture slams thru the Sandia/Manzano Mts
from 04Z to 07Z.

Low level moisture is expected to advect westward to the Cont Dvd
Sunday while an upper level low develops over southern CA. This will
set the stage for daily round of showers and storms over central and
eastern NM Sunday thru Tuesday. 12Z NAM/GFS PW values surge to btwn
0.70 and 0.90" at KABQ. Increasing southerly flow aloft will help
deepen atmospheric moisture however the wetness of storms along and
west of the Rio Grande Valley is uncertain and doubtful, especially
given the prolonged drought scenario over the area. At this time the
highest confidence for moderate to heavy precip will be east of the
central mt chain where WPC shows 5-day QPF values of 0.75 to 1.75".

Extended model guidance is in good agreement showing much drier air
spreading eastward across central and western NM beginning Wednesday.

Guyer

&&

.FIRE WEATHER...
A trend toward higher humidities with isolated to scattered wetting
convection especially from the central mountain chain over the
eastern plains has begun. A boundary driven by convection in
southeast CO and over the OK/TX panhandles during the last 24 hours
pushed into eastern NM last night. Increasing instability over
northeast and east central NM this afternoon has resulted in showers
and thunderstorms developing along the east slopes of the Sangre de
Cristo mountains. Additional development is expected as cells
initially track from southwest to northeast. A few of these storms
could become strong to severe later this afternoon and into the
evening with large hail and strong and gusty winds to around 60 mph.

As convection increases later this evening, another boundary will
surge south through the eastern plains and into the Rio Grande
Valley on gusty winds, spreading higher humidities westward.
However, overnight humidity recoveries will remain fair to poor west
of the Continental Divide.

Sunday will be 5 to 15 degrees cooler central and east, with
isolated to scattered showers and storms along and near the central
mountain chain. Chances for wetting showers and storms increase
Sunday night into Tuesday central and east. A mix of wet and dry
activity is possible between the Continental Divide and Rio Grande
Valley Sunday through Monday. Daytime temperatures though, will be
near to below average. There does appear to be potential for
critical fire weather conditions Monday afternoon from the Chuska
mountains southward towards Glenwood but humidity recoveries Monday
night look to be mostly fair to good over this area.

A drying and warming trend gains strength in the west Tuesday, then
spreads eastward Wednesday and Thursday. Chances for wetting rain
will be quite small and limited by Thursday to portions of the east,
as minimum humidities fall to the single digits west and overnight
recoveries become fair to poor central and west. Another front late
next week could restart the westward moisture slosh but extended
models disagree if there will be much wetting precipitation as a
result.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 11 PM this evening to 6 AM MDT Sunday for the
following zones... NMZ518-519.

&&
Hazardous weather outlook, May 19, 10:26 AM MDT, 11 hours 29 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Albuquerque NM
1026 AM MDT Sat May 19 2018

NMZ501>540-201630-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
1026 AM MDT Sat May 19 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

There is a slight risk of severe thunderstorms late this afternoon
and evening over far northeastern NM where large hail and damaging
winds are possible. A strong back door cold front will slide south
and west through eastern NM this evening and into the Rio Grande
Valley around midnight. Gusty east canyon winds are expected to
produce wind gusts up to 50 mph below gap wind prone areas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The above mentioned backdoor cold front will increase chances for
afternoon showers and thunderstorms Monday and Tuesday, especially
east. A few strong to severe storms are possible in the southeast
half of the state Monday afternoon into Monday night. Western New
Mexico will likely see isolated dry thunderstorms with gusty winds
and little in the way of measurable rainfall Monday afternoon and
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required after 3 pm today for parts of
Colfax and Union counties due to the potential for severe storms.

Guyer

In the hours before

Special weather statement, May 19, 6:38 PM MDT, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
638 PM MDT SAT MAY 19 2018

NMZ532>534-200130-
Eastern San Miguel County-Guadalupe County-Quay County-
638 PM MDT SAT MAY 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SAN MIGUEL...WEST
CENTRAL QUAY AND NORTHEASTERN GUADALUPE COUNTIES UNTIL 730 PM MDT...

At 638 PM MDT, Doppler radar was tracking a strong thunderstorm near
Newkirk, or 24 miles northeast of Santa Rosa, moving east at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Conchas Dam, Newkirk, Montoya, Conchas, Cuervo and Conchas Lake State
Park.

This includes Interstate 40 between Mile Markers 289 and 312.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3501 10445 3530 10447 3546 10412 3493 10403
TIME...MOT...LOC 0038Z 276DEG 19KT 3514 10432

CA
Local storm report, May 19, 7:06 PM MDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
706 PM MDT SAT MAY 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             NEWKIRK                 35.07N 104.27W
05/19/2018  E0.88 INCH       GUADALUPE          NM   TRAINED SPOTTER

&&

EVENT NUMBER ABQ201800619

CA
Local storm report, May 19, 7:19 PM MDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
719 PM MDT SAT MAY 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     12 N GRENVILLE          36.77N 103.59W
05/19/2018                   UNION              NM   TRAINED SPOTTER

            BRANCHES DOWN... GREENHOUSE DESTROYED. 4-5 OF HAIL
            COVERING GROUND.

&&

EVENT NUMBER ABQ201800620

CA
Special weather statement, May 19, 8:05 PM MDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
805 PM MDT SAT MAY 19 2018

NMZ532-534-200245-
Eastern San Miguel County-Quay County-
805 PM MDT SAT MAY 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SAN MIGUEL AND WEST
CENTRAL QUAY COUNTIES UNTIL 845 PM MDT...

At 805 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Tucumcari, moving east at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Tucumcari.

This includes Interstate 40 between Mile Markers 323 and 337.

Frequent dangerous cloud to ground lightning is occurring with this
storm. Lightning can strike 10 miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3513 10395 3534 10396 3538 10363 3507 10363
TIME...MOT...LOC 0205Z 271DEG 15KT 3526 10387

CA
Special weather statement, May 19, 8:59 PM MDT, 56 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
859 PM MDT SAT MAY 19 2018

NMZ534-200330-
Quay County-
859 PM MDT SAT MAY 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL QUAY COUNTY UNTIL
930 PM MDT...

At 858 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Logan to 6 miles southwest of San Jon.
Movement was east at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Logan, San Jon, Glenrio, Ute Lake State Park and Bard.

This includes Interstate 40 between Mile Markers 346 and 373.

&&

LAT...LON 3496 10347 3538 10353 3539 10344 3539 10339
      3540 10338 3545 10304 3496 10304
TIME...MOT...LOC 0258Z 264DEG 32KT 3532 10345 3504 10341

28
Special weather statement, May 19, 9:38 PM MDT, 17 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
938 PM MDT SAT MAY 19 2018

NMZ534>536-200430-
Roosevelt County-Curry County-Quay County-
938 PM MDT SAT MAY 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROOSEVELT...SOUTH
CENTRAL QUAY AND SOUTHWESTERN CURRY COUNTIES UNTIL 1030 PM MDT...

At 938 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles east of House to 14 miles southeast of
Tolar. Movement was east at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Portales, Melrose, Floyd, Saint Vrain, Cannon Air Force Base,
Ranchvale, Oasis State Park, Portair and Mcalister.

If threatening weather approaches your area, take shelter in a sturdy
building.

These storms may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3476 10321 3408 10333 3421 10387 3475 10378
TIME...MOT...LOC 0338Z 276DEG 21KT 3467 10373 3428 10380

54

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 6:07 PM MDTSevere Thunderstorm WarningABQUnion23 min
May 19, 6:10 PM MDTSpecial Weather StatementABQSan Miguel35 min
May 19, 6:14 PM MDTSevere Thunderstorm WarningABQHarding, San Miguel26 min
May 19, 6:31 PM MDTSevere Thunderstorm WarningABQUnion14 min
May 19, 6:38 PM MDTSpecial Weather StatementABQ52 min
May 19, 6:54 PM MDTSevere Thunderstorm WarningABQGuadalupe, Quay26 min
May 19, 8:05 PM MDTSpecial Weather StatementABQQuay40 min
May 19, 8:59 PM MDTSpecial Weather StatementABQQuay31 min
May 19, 9:24 PM MDTSevere Thunderstorm WarningABQCurry, Quay51 min
May 19, 9:38 PM MDTSpecial Weather StatementABQCurry52 min
May 19, 10:45 PM MDTSevere Thunderstorm WarningABQCurry, Roosevelt45 min
May 19, 11:03 PM MDTAreal Flood AdvisoryABQCurry117 min
May 20, 5:30 PM MDTSpecial Weather StatementABQColfax30 min
May 20, 5:45 PM MDTSevere Thunderstorm WarningABQColfax33 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.